Alert archive / Georgia / Special Weather Statements in 2013

Special Weather Statement, NWS Atlanta, GA

July 20, 2013Gwinnett County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 20, 2013, 1:32 PM EDT for Gwinnett County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2013, 1:32 PM EDT (17:32 UTC)
Expired
Jul 20, 2013, 2:00 PM EDT
In force
28 min
Issued by
NWS Atlanta, GA

County Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 78 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2013-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2013-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1143 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

134 
WWUS82 KFFC 201732
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
132 PM EDT SAT JUL 20 2013

GAZ033-034-045-201800-
132 PM EDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN DEKALB...GWINNETT AND FULTON COUNTIES UNTIL 200 PM EDT...

AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DORAVILLE...MOVING NORTHEAST AT 5 MPH. TREES
CAN COME DOWN EASILY WITH ALREADY WET SOILS. 

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS DEKALB...
GWINNETT AND FULTON COUNTIES THROUGH 200 PM EDT. SOME LOCATIONS IN
THE PATH OF THE STORM INCLUDE DORAVILLE...CHAMBLEE...DUNWOODY...
MECHANICSVILLE...PLEASANT HILL...NORCROSS...DULUTH...BERKELEY LAKE
AND JOHNS CREEK.

&&

LAT...LON 3410 8423 3404 8412 3396 8407 3384 8428
      3389 8435 3401 8434 3411 8426
TIME...MOT...LOC 1731Z 219DEG 3KT 3391 8426

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 20, 7:34 AM EDT, 5 hours 58 minutes earlier.

Area forecast discussion, Jul 20, 7:34 AM EDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
734 AM EDT SAT JUL 20 2013

.SHORT TERM /TODAY THROUGH SUNDAY/...
/ISSUED AT 342 AM EDT SAT JUL 20 2013/
MAIN FEATURE WILL BE INCREASING MOISTURE FROM THE SOUTH AS THE UPPER
LOW OVER THE NORTHERN GULF OPENS PUTTING THE CWA IN A SOUTHERLY
FLOW. GFS AND NAM SHOW A STRONG SHORT WAVE...CURRENTLY OVER THE
NORTHERN GULF JUST SOUTH OF THE AL AND FL PANHANDLE...MOVING OUT OF
THE GULF THIS MORNING AND MOVING INTO THE CWA TODAY. THIS WILL
BRING MORE COVERAGE OF SHOWERS/TSTORMS TODAY. WILL INCREASE POPS TO
HIGH CHANCE EXTREME NORTH...LIKELY TO CATEGORICAL FOR THE REST OF
THE CWA LATE THIS AFTERNOON. THIS WAVE WILL BE SLOW TO MOVE AND IT
WILL STILL BE MOVING ACROSS THE CWA TONIGHT KEEPING THE CHANCES OF
SHOWERS/TSTORMS GOING THROUGH THE NIGHT. THIS WAVE EXITS SUNDAY
MORNING WITH ANOTHER SHORT WAVE...ALSO FORECAST BY GFS AND NAM...TO
MOVE INTO THE WESTERN PART OF THE CWA SUNDAY AFTERNOON. WILL
INCREASE POPS TO LIKELY ACROSS WEST AND NORTH GA FOR SUNDAY
AFTERNOON. MAX TEMPS TODAY AND SUNDAY WILL BE A LITTLE COOLER THAN
FRIDAYS MAX TEMPS. WITH A TROPICAL ATMOSPHERE HOLDING OVER THE
CWA...MIN TEMPS WILL NOT DROP BELOW 70 FOR MOST OF THE AREA AND
GUIDANCE HAS A GOOD HANDLE ON THIS.

17

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
/ISSUED AT 342 AM EDT SAT JUL 20 2013/
MEDIUM RANGE MODELS CONTINUE TO COME INTO BETTER ALIGNMENT THROUGH
THE EXTENDED FORECAST PERIOD CONCERNING THE FINER DETAILS OF THE
OVERALL PATTERN OF PERSISTENT UPPER LEVEL TROUGHING ACROSS THE
EASTERN U.S. GFS/ECMWF AND CMC MODELS ALL SHOWING A DECENT SHORT
WAVE IMPACTING THE FORECAST AREA MONDAY AND TUESDAY AS THE INITIAL
UPPER TROUGH AXIS PASSES OVER THE REGION. SURFACE LEE TROUGH ALSO
PERSISTS OVER THE REGION...HOWEVER NONE OF THE MODELS ARE DEPICTING
AN ACTIVE FRONTAL SYSTEM WITH THIS SHORT WAVE FOR THE BEGINNING OF
THE WEEK. NEVER THE LESS...THE INGREDIENTS MENTIONED ABOVE SHOULD BE
SUFFICIENT TO BUMP POPS UP A BIT WITH THIS CYCLE WITH A DIURNAL MAX
IN THE AFTERNOON AND EVENING. LATER IN THE WEEK THE GFS/CMC MODELS
KEEP THE UPPER TROUGH AXIS EAST OF THE STATE AND EVEN BEGIN TO BUILD
THE WESTERN U.S. RIDGE INTO THE REGION. THE ECMWF RETROGRADES THE
UPPER TROUGH SLIGHTLY KEEPING THE TROUGH AXIS OVER THE STATE THROUGH
FRIDAY. MODELS ARE ALSO SHOWING SOME DECREASE IN OVERALL MOISTURE
OVER THE REGION FOR THE LATTER HALF OF THE WEEK...BUT ALL OF THIS
WOULD NOT BE ENOUGH TO SHUT DOWN DIURNAL CONVECTION COMPLETELY. I
PLAN ON KEEPING THE CHANCE POP TREND WE CURRENTLY HAVE IN THE
EXTENDED FORECAST GRIDS THROUGH THE LATTER HALF OF THE WORK WEEK
INTO NEXT WEEKEND. TEMPERATURES SHOULD TREND A BIT BELOW SEASONAL
NORMALS THROUGH THE FIRST HALF OF THE EXTENDED FORECAST PERIOD WITH
INCREASED CLOUD COVER AND PRECIPITATION...BUT ARE LIKELY TO EDGE
BACK UP TOWARD NORMAL DURING THE SECOND HALF OF THE PERIOD AS WE DRY
OUT SOME.

20

&&

.HYDROLOGY...
/ISSUED AT 342 AM EDT SAT JUL 20 2013/
K INDEX VALUES FORECAST INTO THE MID AND UPPER 30S TODAY AND SUNDAY
WITH PWATS INCREASING TO OVER 2 INCHES ACROSS CENTRAL AND PARTS OF
NORTH GA. IT IS POSSIBLE THAT ISOLATED SPOTS COULD REACH FFG
DEPENDING ON WHERE THE CONVECTION FORMS...BUT AT THIS TIME DO NOT
EXPECT A WIDESPREAD AREA OF FLOODING. THEREFORE WILL NOT ISSUE A
FLOOD/FLASH FLOOD WATCH.

&&

AVIATION...
12Z UPDATE...
ISOLATED SHOWERS CONTINUE AROUND ALL SITES HOWEVER A MORE ORGANIZED
AREA OF RAIN/TSTORMS WAS MOVING OUT OF SOUTH GA AND THE FL
PANHANDLE. THIS WILL MOVE NORTH THROUGH TODAY SPREADING ACROSS
MCN/CSG LATER THIS MORNING...AND ACROSS ATL/AHN AREAS THIS
AFTERNOON. THE PRECIP WILL DIMINISH BUT NOT DISSIPATE TONIGHT. A MIX
OF IFR/MVFR/VFR CIGS THIS MORNING WITH CIGS AS LOW AS 400 FT. WITH
IFR CIGS THREATENING THE TAF SITES WILL GO WITH AN IFR CIG MOST
AREAS AND SLOWLY LIFT TO 3500 FT BY 18Z. CIGS SHOULD DROP TONIGHT TO
MVFR/IFR AFTER MIDNIGHT.

//ATL CONFIDENCE...12Z UPDATE...
LOW TO MEDIUM ON CIGS THIS MORNING AND AGAIN TONIGHT.
MEDIUM ON TIMING OF PRECIPITATION.
HIGH ON ALL REMAINING ELEMENTS.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          89  71  87  71 /  60  60  50  40
ATLANTA         86  72  86  72 /  60  60  60  40
BLAIRSVILLE     85  67  84  66 /  50  50  60  40
CARTERSVILLE    86  70  86  70 /  50  50  60  30
COLUMBUS        89  73  90  72 /  80  60  60  30
GAINESVILLE     88  71  87  71 /  50  50  60  40
MACON           87  72  88  72 /  80  60  60  40
ROME            89  70  87  70 /  50  50  60  30
PEACHTREE CITY  87  70  87  70 /  70  60  60  30
VIDALIA         88  72  89  73 /  80  60  50  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...17
LONG TERM....20
AVIATION...17
Hazardous weather outlook, Jul 20, 4:20 AM EDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
420 AM EDT SAT JUL 20 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210830-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
420 AM EDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND
CENTRAL GEORGIA TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

HEAVY RAIN...GUSTY WINDS AND LIGHTNING.

DISCUSSION...
A MOIST AND UNSTABLE AIRMASS ALONG WITH AN UPPER-LEVEL LOW MOVING
NORTH OUT OF THE GULF OF MEXICO WILL COMBINE TO PRODUCE SCATTERED TO
NUMEROUS THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA TODAY AND
TONIGHT. THE BEST CHANCES WILL BE THIS AFTERNOON AND EVENING WITH THE
ADDITIONAL INSTABILITY PROVIDED BY DAYTIME HEATING. WITH PRECIPITABLE
WATER VALUES INCREASING TO AROUND 2 INCHES...THE PRIMARY THREAT WILL
BE HEAVY RAINFALL WITH LOCALIZED FLOODING POSSIBLE. INSTABILITY WILL
BE MODERATE BY THIS AFTERNOON...AND A FEW OF THESE STORMS COULD
BECOME SEVERE LATE THIS AFTERNOON AND INTO THE EARLY EVENING WITH
DAMAGING WINDS UP TO 60 MPH THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED SUNDAY THROUGH
TUESDAY. WITH SCATTERED...MAINLY AFTERNOON AND EVENING...
THUNDERSTORMS EXPECTED WEDNESDAY THROUGH FRIDAY. THE MAIN HAZARDS
WILL BE GUSTY WINDS...HEAVY RAIN AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 20, 1:32 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
132 PM EDT SAT JUL 20 2013

GAZ033-034-045-201800-
132 PM EDT SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN DEKALB...GWINNETT AND FULTON COUNTIES UNTIL 200 PM EDT...

AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DORAVILLE...MOVING NORTHEAST AT 5 MPH. TREES
CAN COME DOWN EASILY WITH ALREADY WET SOILS.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS DEKALB...
GWINNETT AND FULTON COUNTIES THROUGH 200 PM EDT. SOME LOCATIONS IN
THE PATH OF THE STORM INCLUDE DORAVILLE...CHAMBLEE...DUNWOODY...
MECHANICSVILLE...PLEASANT HILL...NORCROSS...DULUTH...BERKELEY LAKE
AND JOHNS CREEK.

&&

LAT...LON 3410 8423 3404 8412 3396 8407 3384 8428
      3389 8435 3401 8434 3411 8426
TIME...MOT...LOC 1731Z 219DEG 3KT 3391 8426

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:56 AM EDTSpecial Weather StatementFFCPaulding49 min
Jul 20, 5:49 AM EDTSpecial Weather StatementFFCGordon41 min
Jul 20, 6:35 AM EDTFlash Flood WarningFFCBartow, Gordon4 hr
Jul 20, 6:41 AM EDTSpecial Weather StatementFFCMurray34 min
Jul 20, 7:12 AM EDTSpecial Weather StatementFFCMurray63 min
Jul 20, 2:12 PM EDTSpecial Weather StatementFFCWhite33 min
Jul 20, 3:05 PM EDTSpecial Weather StatementFFCHall25 min
Jul 20, 3:40 PM EDTSpecial Weather StatementFFCDouglas35 min
Jul 20, 3:53 PM EDTSpecial Weather StatementFFCHall52 min
Jul 20, 3:59 PM EDTSpecial Weather StatementFFCClayton46 min
Jul 20, 4:19 PM EDTSpecial Weather StatementFFCCobb41 min
Jul 20, 4:24 PM EDTSevere Thunderstorm WarningFFCCobb, Fulton51 min
Jul 20, 4:41 PM EDTFlash Flood WarningFFCClayton, Cobb, Douglas, Fulton6 hr
Jul 20, 5:42 PM EDTSpecial Weather StatementFFCHeard33 min
Jul 20, 6:19 PM EDTSpecial Weather StatementFFCHeard41 min
Jul 20, 6:39 PM EDTSpecial Weather StatementFFCUnion51 min
Jul 20, 6:43 PM EDTSpecial Weather StatementFFCDawson62 min
Jul 20, 7:29 PM EDTSpecial Weather StatementFFCOglethorpe61 min
Jul 20, 7:36 PM EDTSpecial Weather StatementFFCBaldwin54 min

Nearby

Special Weather Statements in Georgia, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.